Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 60, NWS Tallahassee, FL

May 15, 1997Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 15, 1997, 7:09 PM EDT for Madison County, Taylor County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1997, 7:09 PM EDT (23:09 UTC)
Expired
May 15, 1997, 8:15 PM EDT
In force
66 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Madison County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 78 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 152309 RRA
SVRTLH
FLC079-123-160015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
709 PM EDT THU MAY 15 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...SOUTHERN MADISON COUNTY
   ...TAYLOR COUNTY
 
AT 658 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM IN JEFFERSON COUNTY NEAR THE TOWN OF LAMONT MOVING TO THE
EAST SOUTHEAST AT 20 MPH. THIS STORM WILL AFFECT THE TOWNS OF SIRMANS
AND SHADY GROVE BY 715 PM EDT AND THE PERRY AREA BY 745 PM EDT.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:11 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 15, 4:11 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 PM EDT THU MAY 15 1997

LTL TIME FOR DISCUSSION AS CURRENTLY HV WIDESPREAD HAIL EVENT.
NO SIG CHANGES TO PKGS XCPT TO UPDATE FOR TSTRM ACTIVITY.

#4

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:32 PM EDTSevere Thunderstorm WarningTAEHolmes58 min
May 15, 3:42 PM EDTSevere Thunderstorm WarningTAEWalton63 min
May 15, 3:59 PM EDTSevere Thunderstorm WarningTAEJackson61 min
May 15, 4:32 PM EDTSevere Thunderstorm WarningTAEHolmes28 min
May 15, 4:55 PM EDTSevere Thunderstorm WarningTAEGadsden65 min
May 15, 5:59 PM EDTSevere Thunderstorm WarningTAELeon61 min
May 15, 6:32 PM EDTSevere Thunderstorm WarningTAEJefferson43 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.